staynegative.org - What do you think Dr. Wohl?
Jul 1, 2006
Hello Doctor Wohl, I was wondering if are familiar with the website staynegative.org. After examining it for my initial impression was that it's primarily designed to encourage people to practice safer sex guidelines by showing the most unsavory effects of living with HIV and taking medications. I'm certainly all for encouraging this as life with HIV can still be quite challenging for many. On the other hand, the individuals and information represented on this site I feel portray the most extreme of the potential side effects. My concern is for the newly diagnosed who are searching for information and hope online and wind up seeing the horrors depicted on this site. I feel it can be psychologically detrimental and continues to perpetuate the notion that *all* HIV+ individuals will suffer a smilar fate and become seriously ill and disfigured due to medication side effects. This site has been publicized recently on a satellite radio talk show and although I respect and appreciate the message they are trying to spread, how accurate and possibly over amplified do you think the information contained on this site is? It is very disturbing.
Thank You & take care.
Response from Dr. Wohl
I share your abivalence regarding the website. While the site has a message that I feel is laudable (stay HIV negative), it uses scare tactics that are probably not the most effective. In addition, as you point out, the content can lead to a false impression that all HIV meds cause incapacitating diarrhea or disfigurment - this is not the case. Most of the HIV meds in use in the US currently do not cause the problems depecited on the site.
The reason to stay negative, obviously, is not simply to avoid life long drug therapy and potential side effects but to live life free of a serious communicable disease that despite treatment can have physical, emotional and financial costs. The site could do better.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Itchy Skin An Early Sign Of HIV?
- Is Red Eyes A Symptom Of Acute HIV Infection?
- Bloody Pee After Anal With Condom Worried I Have HIV
- Ear Infection After Oral Sex With No Protection Does It Mean I Have HIV
- Vaginal Discharge After Giving Oral Sex What Are The Chances Of HIV
- Is The Herpes Virus In A Male's Semen?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.